Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Kansas City, MO

May 8, 2023Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2023, 5:28 PM CDT for Bates County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 5:28 PM CDT (22:28 UTC)
Expired
May 8, 2023, 6:30 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.5 in
Wind
60.0 mph

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:54 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 8, 2:54 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
254 PM CDT Mon May 8 2023

.Discussion...
Issued at 254 PM CDT MON MAY 8 2023

Key Messages:

- Isolated Thunderstorms South of Interstate 70 Possible This
Afternoon

- Above Normal Temperatures This Week

- Multiple Rounds of Showers/Storms This Week

Discussion:

The trough axis over the western CONUS that provided persistent
southwesterly flow over the weekend has lifted into the Canadian
Prairie provinces. This has resulted in zonal flow at the mid-levels
this morning. Surface analysis is a bit sloppy this morning, there
are few outflow boundaries that have been floating around southern
Missouri that emanated from the MCS late last night and early this
morning. The surface cyclone also stalled to our northeast a bit,
and the approaching cold front became a stationary boundary
overnight. This afternoon though, that has been moving slightly
southward, providing some cumulus clouds out there. The increasing
H5 heights have provided enough subsidence to prevent dense cloud
cover across the area. Insolation has been present on both sides of
the boundary, and overall has actually weakened the temperature
gradient somewhat throughout the afternoon. Only a subtle shift in
wind direction has been noted with its passage. This has allowed for
temperatures to bounce back up despite the strong evaporative
cooling with the previous rain showers and approach of the cold
front. For the rest of this afternoon, the boundary moving south in
conjunction with a weak remnant outflow may produce some isolated to
scattered shower/storm activity in our far southern counties. Areas
south of Interstate 44 though are more likely for wider coverage of
storms. There is a decent degree of instability building along and
south of I-44 with some wind shear along the boundary that may
support an isolated severe storm. The HRRR and other CAMs have not
been overly robust with production for our southern counties though,
thus will call the overall threat low.

There is another H5 trough moving toward the west coast associated
with the stronger PV anomaly that remains over the western CONUS.
The general response ahead of this for the Central CONUS will be
amplified ridging, with lower-level flow turning south to
southwesterly. This will continue to keep afternoon high
temperatures this week well above normal. For the rest of the work
week, the inner-quartile max temperatures are in the 80s, with
overnight lows in the 50s. Even though the pattern will generally be
described as a ridge, would anticipate multiple vort maximums
ejecting from the PV anomaly out west that will present localized
short periods of height falls. With the WAA and moisture transport
back into the area, would expect there to be some degree of
kinematic forcing that will bring multiple rain shower and
thunderstorm opportunities to our forecast area. Late Tuesday, first
wave comes through and concentrates convergence mainly along the
Interstate 49/29 corridor and westward. This continues into
Wednesday morning. The instability axis is strongest just west of
the forecast area, and overall shear is weak. Therefore looking at
just general shower/thunderstorm concerns late Tuesday through
Wednesday. Better chances for strong to severe storms will be
westward over the Plains.

Thursday, H5 trough is progged to lift out of the four corners
region. A strong surface cyclone develops downstream with strong
dCVA, and a surface response extends into the region strengthening
southerly flow and moisture transport. This will allow for more
widespread precipitation potential across most of forecast area.
Expecting stronger instability to develop across the area that will
support thunderstorm activity. While there will be a secondary short-
wave and localized vort max across our area, the stronger flow will
stay with the main trough axis. This keeps better deep layer shear
over the High Plains and toward the Front Range, and thus the
potential for organized severe potential is well west of the area.
However, the rainfall will certainly be welcomed for areas still
experiencing drought conditions. Heading into the rest of the
weekend, the H5 trough likely closes off somewhere between the
central and northern High Plains and will maintain low-level
meridional flow across the region. Most ensemble members keeps
multiple rounds of rain showers and thunderstorms through the
weekend. There is not any clear signal for severe weather at this
time, will just need watch the position of that trough. If the
stronger flow moves further east, the potential could increase for
organized activity. With respect to rainfall across the area,
several ensemble members bring between 1 and 2 inches of QPF across
most of the forecast area between Tuesday afternoon and Saturday
afternoon. Localized amounts could certainly be greater in some
locations depending mostly on convection occurrence and then
stratiform rainfall. The POP forecast may look like a complete wash
out over the next 7 Days but with the ridge in place there will be
dry periods with warm temperatures.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON MAY 8 2023

A few cumulus clouds have developed around the boundary but are
VFR. Those should move away away over the next couple hours. VFR
conditions through the period with light winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Krull
Aviation...Krull
Hazardous weather outlook, May 8, 3:34 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
334 AM CDT Mon May 8 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
334 AM CDT Mon May 8 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few strong storms will be possible this afternoon south of
 Highway 50. The main threats will be for hail up to the size of a
 quarter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Several rounds of scattered thunderstorms will be possible Tuesday
 night through Friday however organized severe weather is not
 expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 8, 11:56 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1156 AM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     3 ESE LINNEUS           39.86N 93.14W
05/06/2023  E87 MPH          LINN               MO   MESONET

            DELAYED REPORT, MESONET SENSOR DETECTED.

&&

RC
Local storm report, May 8, 12:05 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TORNADO          1 NW BUCKLIN            39.79N 92.90W
05/06/2023                   LINN               MO   NWS STORM SURVEY

            DELAYED REPORT, DAMAGE POINT FROM NWS GROUND
            SURVEY.

&&

RC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:47 PM CDTSevere Thunderstorm WarningEAXAtchison43 min
May 7, 9:23 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway37 min
May 7, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXHolt40 min
May 7, 10:44 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXAndrew, Holt, Nodaway46 min
May 7, 11:16 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan44 min
May 7, 11:30 PM CDTSpecial Weather StatementEAXAndrew, DeKalb30 min
May 8, 12:02 AM CDTSevere Thunderstorm WarningEAXBuchanan43 min
May 8, 12:38 AM CDTSpecial Weather StatementEAXAdair37 min
May 8, 4:49 PM CDTSevere Thunderstorm WarningEAXBates41 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningEAXBates46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.